Winter Weather, Alexander
- When
- March 3, 12:00 AM CST to 10:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Up to two inches of snow fell across southern Illinois. 5 to two inches of snow fell.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Up to two inches of snow fell across southern Illinois. The highest accumulations were from the Marion-Carbondale area east along Route 13 to the Harrisburg area, where 1.5 to two inches of snow fell. There was some sleet mixed with the snow. To the north and south of the Carbondale to Harrisburg corridor, accumulations were mostly an inch or less. The precipitation partially melted on paved surfaces. Travel impacts were light due to the partial melting, as well as the timing of the event during the late night and early Sunday morning hours. A weak low pressure system over the southeastern United States spread moisture northwestward, while Arctic high pressure over the northern Plains funneled cold air into the lower Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 2, 11:28 PM CST, 32 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1128 PM CST Sat Mar 2 2019
.SHORT TERM...(Tonight through Monday night)
Issued at 245 PM CST Sat Mar 2 2019
Will be issuing a Winter Weather Advisory from midnight tonight
through 6 PM Sunday for areas along and north of a line from
Doniphan to Cape Girardeau in Missouri, and on to Golconda
Illinois, Henderson Kentucky, and Rockport Indiana. This area will
see mostly snow and accumulations between 1.5" and 3".
The 12Z guidance has trimmed the duration down mainly to the
12Z-18Z period, and has thus trended drier, with all but the
southeast corner of the area now under a quarter inch liquid QPF.
However, surface temperatures have trended downward a bit, and
most of the area now is likely to see all snow with no significant
rain at all.
Not sure about impacts in the Advisory area. With temperatures
not much below freezing and less than stellar snowfall rates,
roads may not be too bad, except for bridges. Any accumulation
before daybreak will have more of an impact on roads, bridges and
elsewhere. South of the Advisory area with temperatures expected
to stay just above freezing, any snowfall accumulations should be
limited to grassy areas.
Strong, gusty north winds are still expected to pick up Sunday
afternoon and continue through Sunday night. What ever moisture,
snow or otherwise, left on the roads will go into the deep freeze
Sunday night with lows expected in the single digits and teens.
Wind chills are still expected to reach zero to 5 below roughly
over the Winter Weather Advisory area by sunrise Monday.
Most of the area should at least see some morning sunshine Monday,
although some rather thick mid and high clouds will stream east
across southern portions of the area through the day. High
temperatures will span the 20s from north to south. Lows 10 to 15
are expected Monday night, so any melting that occurs on Monday
will refreeze. Wind chills overnight may approach zero in the
Perryville Missouri to Mt Vernon Illinois region.
.LONG TERM...(Tuesday through Saturday)
Issued at 245 PM CST Sat Mar 2 2019
Arctic high pressure will be settled into the mid section of the
U.S. for the middle part of the work week. Dry and cold conditions
are expected Tuesday through Wednesday night, with temperatures
slowly moderating through the period. Highs Tuesday will be in the
upper 20s to middle 30s, improving to the lower to middle 40s by
Thursday, which will still be around 10 degrees below seasonal
normals. Lows will be in the teens Tuesday night, and in the lower
to middle 20s Wednesday night.
Models show the high moving off to our east Wednesday night, and the
return of southerly flow will bring some moisture back into our
region. Warm air advection precipitation will develop across the
PAH forecast area Thursday, starting out as snow or a rain/snow mix
Thursday morning. Rain will become widespread Thursday evening,
and went with likely to categorical pops for this time period. Much
of the northern half of the PAH fa will see a switch to light snow
or a rain/snow mix Thursday night as lows fall into the lower 30s
north to upper 30s south. Lingering precipitation Friday morning,
mainly east of the Mississippi River, will become all rain by mid
morning. A little light rain will remain possible, mainly across
southern portions of our area, Friday afternoon into Friday night
along a weak surface boundary.
Models are in generally good agreement showing a surface low over
the Central Plains Friday night. The GFS and Canadian take the low
across our far northern counties late Saturday into Saturday
evening, while the ECMWF is farther north, but all models show
widespread showers across the entire region Saturday. CAPE values
and LIs indicate we could see some thunderstorms, mainly during the
afternoon hours. Highs Saturday will be in the 50s, but depending
on the track/timing of the low, we could see warmer conditions. Time
will tell.
&&
.AVIATION...
Issued at 1128 PM CST Sat Mar 2 2019
With the 06z Sunday WFO PAH TAF issuance, there will be a gradual
drop from VFR/MVFR ceilings and visibilities down to IFR
conditions as the system moves through the TAF locations, with the
greatest drop expected between 10z-15z. Conditions should improve
back to VFR between 21z Sunday and 03z Monday after the system
moves east of the area.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 6 PM CST Sunday for ILZ075>078-
080>091.
MO...Winter Weather Advisory until 6 PM CST Sunday for MOZ076-086-087-
100-107-108.
IN...Winter Weather Advisory until 6 PM CST Sunday for INZ081-082-
085>088.
KY...Winter Weather Advisory until 6 PM CST Sunday for KYZ014-018.
&&
SHORT TERM...DRS
LONG TERM...RST
AVIATION...SmithHazardous Weather Outlook National Weather Service Paducah KY 322 PM CST Sat Mar 2 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 322 PM CST Sat Mar 2 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory has been issued for accumulating snows along and north of a line from Doniphan to Cape Girardeau Missouri, and on to Golconda Illinois, Henderson Kentucky, and Rockport Indiana beginning at midnight tonight. Please refer to the Advisory for details. Minor to major flooding continues in our region on several rivers, their tributaries, and nearby low lying areas. The most significant flooding continues on the Ohio and Green Rivers. Refer to the latest Flood Warnings and Statements for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory will continue through 6 PM Sunday along and north of a line from Doniphan to Cape Girardeau Missouri, and on to Golconda Illinois, Henderson Kentucky, and Rockport Indiana. Please refer to the Advisory for details. Wind chills will range from zero to 5 below early Monday morning, in northern portions of southeast Missouri, all of southern Illinois and adjacent portions of southwest Indiana and west Kentucky. Minor to major flooding will continue in our region on several rivers, their tributaries, and nearby low lying areas. The most significant flooding continues on the Ohio and Green Rivers. Refer to the latest Flood Warnings and Statements for details. .SPOTTER INFORMATION STATEMENT... We request spotters report in with precipitation amounts, including snowfall late tonight and Sunday. DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 841 PM CST Sat Mar 2 2019 ILZ076>078-082-083-INZ081-082-085>088-KYZ018-019-030400- WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE-POSEY- VANDERBURGH-WARRICK-SPENCER-HENDERSON-DAVIESS- INCLUDING THE CITIES OF FAIRFIELD, ALBION, MOUNT CARMEL, MCLEANSBORO, CARMI, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HENDERSON, AND OWENSBORO 841 PM CST Sat Mar 2 2019 Light wintry mix expected through 10 pm this evening... A narrow band of very light rain showers will continue to move east-northeast across parts of southeast Illinois, northwest Kentucky, and through southwest Indiana between now and 10 pm CST. The leading edge of the rain may be mixed with light sleet and snow, before changing to rain. Little, if any measurable accumulation is expected. The band of precipitation should only last about 15 minutes or less at any one location. With both air and road temperatures above freezing, any precipitation that falls on the ground is not expected to freeze. The best chance of seeing accumulating wintry precipitation across the area will be from 6 am to noon on Sunday. A Winter Weather Advisory has been posted for this area, starting at midnight tonight and lasting through 6 pm CST on Sunday. Smith
The national radar mosaic for the moment the first event began.
19 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805250, 805251, 805252, 805253, 805254, 805255, 805256, 805257, 805258, 805259, 805260, 805261, 805262, 805263, 805264, 805265, 805266, 805267, 805268.